Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Have poliosis. Few white hair appeared. Any treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Never met with a doctor directly but after consulting over the phone, seeing pictures and reading upon it. I am most certain I have poliosis. There are approximately 6-8 white hair spots that have appeared over the past is very obvious and quite embarassing. Any treatments? Please help.
Posted Tue, 19 Feb 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 10 hours later
Thanks for writing to us.
There could be many causes for poliosis
1) genetic- may run in family and associated with piebaldism, Vogt koyanagi Harada syndrome, tuberous sclerosis etc
2) associated with underlying nevi like melanocytic or halo nevi
3) associated with vitiligo
4) sometimes alopecia areata presents as white patchy hair growth
5) drug induced like chloroquine, acitretin, cyclosporine etc
6) thyroid disorders vitamin B12 def or selenium deficiency
6) sometimes develops unilaterally at the site of herpes zoster
7) sometimes melanocytes abruptly stop functioning without any known cause.

If your concern is due to any nutritional disorder, thyroid deficiency, vitiligo, halo nevi, alopecia areata then poliosis might be treatable by treating the underlying cause. In other conditions it is difficult to treat it through medicines.

The underlying cause or the inciting factor for your concern can only be ruled out after a thorough clinical history and clinical examination. For the same, a consultation with dermatologist near by is mandatory.

If poliosis is just an isolated finding without any associated skin disorder, nutritional deficiency etc then the best treatment would be to color your white hair.

Hope that answers your query. Should there be further doubts, feel free to write back. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor